Tennessee, 2021

Flash Flood in Tennessee, July 9, 2021

July 9, 2021 · NWS MRX · 1 event in 1 county or zone

A weak cold front had pushed into eastern Tennessee as far south as Knoxville, and helped produce locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A weak cold front had pushed into eastern Tennessee as far south as Knoxville, and helped produce locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 9, 2:16 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 9, 2:16 PM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
316 PM EDT Fri Jul 9 2021

.SHORT TERM...(Tonight and Saturday)...

-Warm and humid with scattered showers and thunderstorms especially
Saturday afternoon

We start the period with west/northwest flow aloft under the broad
eastern US trough, but flow will start to gain more of a southerly
component as an upper trough begins to drop into the Mississippi
Valley region and ridging begins to build over the eastern US. The
weak frontal boundary stalled over the northern portion of our area
will retreat back north Saturday.  Models suggest a weak impulse in
the flow aloft will approach from the west late tonight and move
across Saturday.

A few showers/storms may linger into early tonight especially south,
but much of tonight should be dry. Expect patchy fog especially
where rain occurred today. Late tonight chances for convection will
start to rise over/near the Plateau as the weak impulse approaches.
Tomorrow will again see scattered showers and thunderstorms across
the area with the greatest coverage expected to be in the afternoon
along with peak heating. A few storms may be strong on Saturday with
gusty winds and torrential downpours/localized flooding the primary
threats.

LW

.LONG TERM...(Saturday Night through Friday)...

Key Messages:

1. Daily scattered to numerous showers and thunderstorms, especially
later this weekend and into early next week. A few stronger storms
with locally heavy rainfall and strong wind gusts can't be ruled
out.

2. Temperatures will be generally near normal for this time of year
with a slight warming trend later next week.

Saturday Night through Tuesday

At the start of the period, a mid/upper closed low/shortwave will be
centered over Iowa with the surface low to its south and east. Also,
an associated warm front will be located over the Ohio River Valley.
This initial setup will put the Tennessee Valley in a southerly flow
pattern, allowing for WAA and increasing moisture evidenced by PWAT
values nearing the 1.8" range with the Bermuda High shifting deeper
moisture just to our west. As the shortwave traverses eastward,
local height falls will justify likely PoPs across much of the area
as steepening lapse rates allow for a continually conducive
environment for convection. As is typical in the summertime, deep
moisture, diurnal instability, and increasing DCAPE values point
towards continued concern for locally heavy rainfall and isolated
damaging wind gusts. Nearly unidirectional flow below 500mb also
increases confidence for training of cells with the NAM showing a
potential MCS late Sunday night ahead of the trough. However,
confidence remains limited for this occurrence. By Monday, the
system becomes more stacked but generally stationary before
progressing northward by Tuesday. This keeps Southern Appalachia in
the warm sector with daily showers and thunderstorms, especially
focused over the mountains. With continued limited confidence on
where any impactful convection will occur, HWO wording will be kept
as low probability with the potential for mention on later shifts.

Wednesday through Friday

Heading into later next week, a more quasi-zonal flow pattern is
expected across the southeast with the 5,950m Bermuda High centered
off the Carolina coasts. This will continue the southerly flow
pattern locally, which will keep deep moisture in place, more than
sufficient for daily orographically-driven convection. With 500mb
heights generally near to above 5,900m, seasonally warm temperatures
typical of July are expected. There is also some indication with the
latest ensemble and deterministic guidance for another shortwave to
swing to our north towards Friday, which will justify heightened
PoPs for that day.

BW

&&

.AVIATION...
18Z TAF DISCUSSION.

Bulk of convection has moved out, but there still may be some
redevelopment this afternoon so will include VCTS at TYS/CHA.
Convection will be possible again after sunrise Saturday so will
have VCTS/prob30 in the forecast for thunder late in the period.
Other concern is possible fog/low cloud development overnight.
Confidence not high enough at this point to include anything more
than MVFR conditions late tonight, but lower conditions are
possible. Otherwise, outside of any convection and the late night
fog/low cigs we should see primarily VFR conditions.

LW

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             71  89  71  88  71 /  20  50  30  70  60
Knoxville McGhee Tyson Airport, TN  70  87  71  88  70 /  10  50  30  70  40
Oak Ridge, TN                       69  86  70  87  69 /  20  50  30  70  50
Tri Cities Airport, TN              65  86  67  88  68 /  10  50  30  70  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jul 9, 2:19 PM EST, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
319 PM EDT Fri Jul 9 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-101930-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
319 PM EDT Fri Jul 9 2021 /219 PM CDT Fri Jul 9 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

A few isolated strong-to-severe storms may be possible this
afternoon, with strong gusty winds the primary threat.
Additionally, any area that receives repeated heavy rainfall may
see localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few isolated storms on Saturday may become strong with the
primary threats being gusty winds and torrential downpours that
may lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Jul 9, 9:54 AM EST, 5 hours 45 minutes before
Special Weather Statement
National Weather Service Morristown TN
1054 AM EDT Fri Jul 9 2021

TNZ081-098-099-091545-
Sequatchie TN-Marion TN-Hamilton TN-
1054 AM EDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SEQUATCHIE...MARION AND
HAMILTON COUNTIES UNTIL 1145 AM EDT/1045 AM CDT/...

At 1054 AM EDT/954 AM CDT/, Doppler radar was tracking a strong
thunderstorm near Whitwell, or 7 miles southwest of Dunlap, moving
east southeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Chattanooga, Dunlap, Jasper, Soddy-Daisy, Signal Mountain, South
Pittsburg, Walden, Lakesite, Whitwell and Kimball.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3498 8560 3502 8575 3531 8560 3532 8556
      3538 8550 3535 8497 3522 8498 3514 8503
      3507 8500 3499 8500
TIME...MOT...LOC 1454Z 276DEG 33KT 3529 8548
Special weather statement, Jul 9, 10:25 AM EST, 5 hours 14 minutes before
Special Weather Statement
National Weather Service Morristown TN
1125 AM EDT Fri Jul 9 2021

TNZ099>101-091600-
West Polk TN-Bradley TN-Hamilton TN-
1125 AM EDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR BRADLEY...WESTERN POLK AND
SOUTHEASTERN HAMILTON COUNTIES UNTIL NOON EDT...

At 1124 AM EDT, Doppler radar was tracking a strong thunderstorm near
South Cleveland, or 10 miles southwest of Cleveland, moving east at
30 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Cleveland, Benton, Charleston, South Cleveland, East Cleveland,
Wildwood Lake, Collegedale, Calhoun, Waterville and Conasauga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3499 8508 3534 8499 3534 8497 3531 8497
      3529 8495 3530 8494 3529 8492 3532 8489
      3529 8475 3529 8473 3527 8475 3525 8473
      3526 8471 3524 8470 3527 8467 3527 8464
      3524 8458 3499 8463
TIME...MOT...LOC 1524Z 285DEG 28KT 3505 8497

BW
Special weather statement, Jul 9, 10:56 AM EST, 4 hours 43 minutes before
Special Weather Statement
National Weather Service Morristown TN
1156 AM EDT Fri Jul 9 2021

TNZ084-085-099>102-091630-
West Polk TN-East Polk TN-Bradley TN-Hamilton TN-Meigs TN-McMinn TN-
1156 AM EDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR BRADLEY...SOUTHWESTERN MEIGS...
WESTERN POLK...SOUTHWESTERN MCMINN AND NORTHEASTERN HAMILTON COUNTIES
UNTIL 1230 PM EDT...

At 1156 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northwest of Cleveland to 8 miles
southeast of Wildwood Lake to near Eton. Movement was east at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Cleveland, Benton, Charleston, East Cleveland, Wildwood Lake, South
Cleveland, Calhoun, Conasauga, Big Frog Mountain and Parksville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3499 8482 3503 8479 3537 8511 3535 8471
      3502 8443 3499 8444
TIME...MOT...LOC 1556Z 276DEG 21KT 3531 8499 3503 8472 3486 8484

BW
Special weather statement, Jul 9, 11:35 AM EST, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Morristown TN
1235 PM EDT Fri Jul 9 2021

NCZ060-TNZ101-102-091715-
Cherokee NC-West Polk TN-East Polk TN-
1235 PM EDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEROKEE AND
SOUTHEASTERN POLK COUNTIES UNTIL 115 PM EDT...

At 1235 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Ducktown, moving east at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Ducktown, William L. Davenport Refuge, Big Frog Mountain, Hot House,
Copperhill, Archville and Culberson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3499 8463 3514 8456 3511 8415 3499 8417
TIME...MOT...LOC 1635Z 284DEG 27KT 3504 8452

Diegan
Special weather statement, Jul 9, 1:41 PM EST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Morristown TN
241 PM EDT Fri Jul 9 2021

TNZ044>047-091930-
Washington TN-Northwest Carter TN-Southeast Carter TN-Unicoi TN-
241 PM EDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON...NORTHEASTERN UNICOI
AND SOUTHWESTERN CARTER COUNTIES UNTIL 330 PM EDT...

At 241 PM EDT, Doppler radar was tracking a strong thunderstorm near
Jonesborough, or 7 miles west of Johnson City, moving east at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Johnson City, Elizabethton, Jonesborough, Central, Midway, Pine
Crest, Gray, Oak Grove, Unicoi and Watauga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3617 8223 3624 8261 3641 8259 3642 8238
      3641 8238 3640 8239 3639 8238 3640 8237
      3640 8229 3642 8226 3642 8224 3641 8223
      3640 8219
TIME...MOT...LOC 1841Z 274DEG 16KT 3633 8251

BW
Special weather statement, Jul 9, 2:46 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Morristown TN
346 PM EDT Fri Jul 9 2021

TNZ069-070-073-092015-
Jefferson TN-Knox TN-North Sevier TN-
346 PM EDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KNOX...WEST CENTRAL
JEFFERSON AND NORTHWESTERN SEVIER COUNTIES UNTIL 415 PM EDT...

At 346 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Knoxville, moving southeast at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Knoxville, Sevierville, Strawberry Plains, McMahan, Maloneyville,
Mascot, Piedmont, Seymour, Kodak and Kimberlin Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3583 8375 3586 8378 3588 8378 3589 8379
      3588 8381 3601 8397 3613 8383 3603 8352
TIME...MOT...LOC 1946Z 302DEG 14KT 3600 8379

BW

The radar

The Knoxville radar (KMRX), 48 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Knox

When
July 9, 3:39 PM EST to 5:00 PM EST
Where
Knox County, 0.5 mi E of Halls Xrds to 0.5 mi SW of Halls Xrds
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.080, -83.921

Flooding occurring at the intersection of Maynardville Pike and Norris Freeway.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976365.